Alert archive / Arizona / Wind Advisories in 2018

Wind Advisory 27, NWS Flagstaff, AZ

November 28, 2018Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this wind advisory at Nov 28, 2018, 12:33 PM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at Nov 29, 2018, 10:00 AM MST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Nov 28, 2018, 12:33 PM MST (19:33 UTC)
In effect from
Nov 29, 2018, 10:00 AM MST
Expired
Nov 29, 2018, 5:00 PM MST
In force
7 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.6 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-11-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-11-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 197 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2411 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
197 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

177 
WWUS75 KFGZ 281933
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
1233 PM MST Wed Nov 28 2018

AZZ007-012-013-015>017-290500-
/O.NEW.KFGZ.WI.Y.0027.181129T1700Z-181130T0000Z/
Coconino Plateau-Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Including the cities of Valle, Wupatki N.M, .Tuba City, Winslow, 
Holbrook, Snowflake, Flagstaff, Williams, Munds Park, Heber, 
Happy Jack, Forest Lakes, Show Low, Greer, and Pinetop
1233 PM MST Wed Nov 28 2018

...WIND ADVISORY IN EFFECT FROM 10 AM TO 5 PM MST THURSDAY...

The National Weather Service in Flagstaff has issued a Wind
Advisory, which is in effect from 10 AM to 5 PM MST Thursday. 

* TIMING...From 10 AM to 5 PM Thursday. 

* WINDS...South to southwest winds 25 to 35 mph with gusts to 50 
  mph. 

* IMPACTS...Areas of blowing dust across northeast Arizona. Winds
  this strong can make driving difficult...especially for high
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Consider securing loose 
belongings on your property. Additional weather information is on 
the web at www.weather.gov/flagstaff.

&&

$$
3 follow-up statements
760 
WWUS75 KFGZ 290602
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
1102 PM MST Wed Nov 28 2018

AZZ007-012-013-015>017-291500-
/O.CON.KFGZ.WI.Y.0027.181129T1700Z-181130T0000Z/
Coconino Plateau-Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Including the cities of Valle, Wupatki N.M, .Tuba City, Winslow, 
Holbrook, Snowflake, Flagstaff, Williams, Munds Park, Heber, 
Happy Jack, Forest Lakes, Show Low, Greer, and Pinetop
1102 PM MST Wed Nov 28 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 5 PM MST
THURSDAY...

* TIMING...From 10 AM to 5 PM Thursday.

* WINDS...South to southwest winds 25 to 35 mph with gusts to 50 
  mph. 

* IMPACTS...Areas of blowing dust across northeast Arizona. 
  Winds this strong can make driving difficult...especially for 
  high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Consider securing loose
belongings on your property. Additional weather information is on
the web at www.weather.gov/flagstaff.

&&

$$
849 
WWUS75 KFGZ 292012
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
112 PM MST Thu Nov 29 2018


AZZ007-012-013-015>017-300000-
/O.CON.KFGZ.WI.Y.0027.000000T0000Z-181130T0000Z/
Coconino Plateau-Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Including the cities of Valle, Wupatki N.M, .Tuba City, Winslow, 
Holbrook, Snowflake, Flagstaff, Williams, Munds Park, Heber, 
Happy Jack, Forest Lakes, Show Low, Greer, and Pinetop
112 PM MST Thu Nov 29 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* TIMING...Until 5 PM Today.

* WINDS...South to southwest winds 25 to 35 mph with gusts to 45 
  mph. 

* IMPACTS...Areas of blowing dust across northeast Arizona. 
  Winds this strong can make driving difficult...especially for 
  high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Consider securing loose
belongings on your property. Additional weather information is on
the web at www.weather.gov/flagstaff.

&&

$$
455 
WWUS75 KFGZ 292352
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
452 PM MST Thu Nov 29 2018

AZZ007-012-013-015>017-300100-
/O.EXP.KFGZ.WI.Y.0027.000000T0000Z-181130T0000Z/
Coconino Plateau-Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Including the cities of Valle, Wupatki N.M, .Tuba City, Winslow, 
Holbrook, Snowflake, Flagstaff, Williams, Munds Park, Heber, 
Happy Jack, Forest Lakes, Show Low, Greer, and Pinetop
452 PM MST Thu Nov 29 2018

...WIND ADVISORY WILL EXPIRE AT 5 PM MST THIS AFTERNOON...

Winds have begun to decrease this evening, with current gusts
below advisory thresholds. As a result, the wind advisory will
expire at 5 PM MST.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at Nov 28, 10:06 AM MST, 2 hours 27 minutes earlier.

Area forecast discussion, Nov 28, 10:06 AM MST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1006 AM MST Wed Nov 28 2018

.SYNOPSIS...High temperatures will remain above normal today, with
increasing southwest winds and continued dry conditions. A Pacific
storm system will bring areas of rain and accumulating snow to the
region Thursday afternoon through early Friday. A colder storm is
expected this weekend.

&&

.UPDATE...
Todays forecast and earlier discussion cover the cold frontal
passage across northern Arizona Thursday afternoon through Friday.
We will be looking at issuing a Wind Advisory valid Thursday
afternoon and evening for the northeast quarter of the state.
Winter Weather Advisories for areas above 6500 feet are being
considered as well.

&&

.PREV DISCUSSION /440 AM MST/...All eyes on Thursday as a Pacific
storm system is set to bring the first significant precipitation
to the region in nearly a month. First, expect another warm day
today, the only difference from yesterday will be increased
southwest winds and a few more high clouds. Winds will stay
breezy overnight in a few areas, then will increase further on
Thursday.

The Pacific storm will bring areas of rain and snow to western
Arizona by Thursday afternoon, moving in central Arizona by
Thursday evening and exiting the state later on Friday. We expect
southwest winds close to Wind Advisory criteria ahead of the cold
front on Thursday, with cooling temperatures. Snow levels should
fall to around 5500-6000 feet Thursday night, with accumulating
snow over much of the higher terrain. Lower elevations will see a
few hundredths of an inch, to as much as a half inch of rainfall.

Cold and unstable air will trail the front and the upslope machine
will be difficult to turn completely off heading into Saturday.
Expect showers along southwest facing slopes to continue.

Models advertise another wave, a colder wave, arriving late
Saturday and into Sunday. The ECMWF has backed off on the
amplitude of this wave, but it is an outlier solution. We
anticipate another round of rain and snow as a result, perhaps
not as high QPF values, but lower snow levels and gusty southwest
winds will create some issues.

Cold air remains early next week, but the airmass will dry out as
northwest flow develops.

&&

.AVIATION...For the 18Z Package...Expect VFR conditions over the
next 24 hours. Southwest winds will increase today through 21Z
becoming 15 to 25kts. Winds will decrease after 01Z this evening for
most locations. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Warm and dry weather will continue for Wednesday.
An approaching cold front will bring breezy southwest winds to the
area by the afternoon. Southwest winds will increase again Thursday
with gusts to 40 mph possible. Rain and snow showers will spread
west to east late Thursday into Friday morning.

Friday through Sunday...Rain and snow showers will linger into
Friday. Expect a drop in temperatures for the weekend. Weather will
remain cold and unsettled, with rain and snow possible each day. The
next system will impact the area Saturday into Sunday with
additional snow accumulation expected.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...DL/Peterson
AVIATION...MAS
FIRE WEATHER...Suk

For Northern Arizona weather information visit
weather.gov/flagstaff

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 28, 1:04 PM MSTWinter Weather AdvisoryFGZApache, Coconino, Navajo52 hr

Nearby

Wind Advisories in Arizona, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.